Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A categorical approach to matrix Toda brackets


Authors: K. A. Hardie, K. H. Kamps and H. J. Marcum
Journal: Trans. Amer. Math. Soc. 347 (1995), 4625-4649
MSC: Primary 55U35; Secondary 18D05, 55Q35
DOI: https://doi.org/10.1090/S0002-9947-1995-1303119-9
MathSciNet review: 1303119
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we give a categorical treatment of matrix Toda brackets, both in the pre- and post-compositional versions. Explicitly the setting in which we work is, à la Gabriel-Zisman, a $ 2$-category with zeros. The development parallels that in the topological setting but with homotopy groups replaced by nullity groups of invertible $ 2$-morphisms. A central notion is that of conjugation of $ 2$-morphisms. Our treatment of matrix Toda brackets is carried forward to the point of establishing appropriate indeterminacies.


References [Enhancements On Off] (What's this?)

  • [1] M.G. Barratt, Homotopy operations and homotopy groups, AMS Summer Institute on Algebraic Topology, Seattle, 1963 (unpublished).
  • [2] H.-J. Baues and W. Dreckmann, The cohomology of homotopy categories and the general linear group, $ {\text{K}}$-Theory 3 (1989), 307-338. MR 1047191 (91d:18008)
  • [3] P. Gabriel and M. Zisman, Calculus of fractions and homotopy theory, Springer-Verlag, New York, 1967. MR 0210125 (35:1019)
  • [4] K.A. Hardie, K.H. Kamps and H.J. Marcum, Computing homotopy groups of a homotopy pullback, Quaestiones Math. 14 (1991), 179-199. MR 1107679 (92k:55019)
  • [5] K. A. Hardie and A. V. Jansen, Toda brackets and the category of homotopy pairs, Quaestiones Math. 6 (1983), 107-128. MR 700243 (84f:55010)
  • [6] P. Hilton, Homotopy theory and duality, Gordon and Breach, New York, 1965. MR 0198466 (33:6624)
  • [7] H. J. Marcum, Parameter constructions in homotopy theory, An. Acad. Brasil. Ciênc. 48 (1976), 387-402. MR 0464219 (57:4154)
  • [8] -, Homotopy equivalences in $ 2$-categories, Lecture Notes in Math, vol. 1425, Springer, 1990, pp. 71-86.
  • [9] -, Funciorial properties of the Hopf invariant (preprint).
  • [10] M. Mimura, On the generalized Hopf homomorphism and the higher composition, Part I, J. Math. Kyoto Univ. 4 (1964), 171-190. MR 0179793 (31:4035)
  • [11] T. Müller, Zur Theorie der Würfelsätze, Dissertation, Fernuniversität Hagen, 1982.
  • [12] H. Toda, Composition methods in homotopy groups of spheres, Ann. of Math. Stud., no. 49, Princeton Univ. Press, 1962. MR 0143217 (26:777)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55U35, 18D05, 55Q35

Retrieve articles in all journals with MSC: 55U35, 18D05, 55Q35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1995-1303119-9
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society